Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 14, 2004, 3:01 PM CST for Presidio County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2004, 3:01 PM CST (21:01 UTC)
- Expired
- Mar 14, 2004, 4:00 PM CST
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 142101 SVRMAF TXC377-142200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CST SUN MAR 14 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS * UNTIL 400 PM CST * AT 259 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER CENTRAL PRESIDIO COUNTY...OR ABOUT 11 MILES SOUTHWEST OF MARFA. THE SEVERE THUNDERSTORM WAS MOVING SOUTH AT 10 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 33 MILES SOUTHWEST OF MARFA AND WAS NEARLY STATIONARY. HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3013 10466 2978 10423 3024 10392 3038 10426 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:23 PM CST, 38 minutes earlier.
Area forecast discussion, Mar 14, 2:23 PM CST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CST SUN MAR 14 2004 .SHORT TERM... SHEAR AXIS ALOFT BISECTING THE CWA FROM NORTHEAST TO SOUTHWEST THIS AFTERNOON...AND TRANSLATING SLOWLY SOUTHEAST. CUTOFF LOW CONTINUES TO MOVE SOUTHEAST...JUST TO THE WEST OF THE BAJA PENINSULA. COLD FRONT WILL MOVE THROUGH THE REST OF THE CWA THIS EVENING AS SURFACE HIGH PRESSURE BUILDS IN. INSOLATION AND AMPLE MOISTURE FROM THE GUADALUPE MOUNTAINS TO THE DAVIS MOUNTAINS...AND SOUTH TO THE BIG BEND HAS ALLOWED THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THESE AREAS. WEAK LIFT FROM AFOREMENTIONED SHEAR AXIS WILL ALLOW TSRA TO DEVELOP THIS AFTERNOON AND EVENING AS MOISTURE CONVERGES ALONG FRONTAL BOUNDARY MOVING THROUGH THE AREA. SOME TURNING WITH HEIGHT IN SHEAR PROFILES ...BUT H7 AND H5 WINDS REMAIN PRETTY WEAK. STILL...THINK WE COULD SEE ISOLATED THUNDERSTORMS STRONG ENOUGH TO PRODUCE LARGE HAIL DUE TO SBCAPE PROGGED ON THE ORDER OF 1000 J/KG AND LI/S AROUND -4 C...WHICH DOESN/T SOUND TOO UNREASONABLE. THINK INCIDENCE OF STRONG CELLS WILL NOT BE WIDESPREAD...OR EVEN SCATTERED...SO WILL MENTION ISOLATED LARGE HAIL TSRA IN THE HWO...BUT NO THE ZONES. TSRA ALREADY DEVELOPING IN THE VICINITY OF THE DAVIS MOUNTAINS...BUT NONE TOO STRONG AS OF YET. WILL KEEP A CHANCE OF TSRA GOING INTO THE EVENING ROUGHLY OVER THE SOUTHERN THIRD OF THE CWA...WITH A SLIGHT CHANCE A LITTLE FURTHER NORTH AND NORTHWEST ALONG THE MOUNTAINS. SHOULD SEE MOST OF THE INSTABILITY WANE BY LATE EVENING AS LOSS OF HEATING AND SURFACE HIGH BUILDING IN ALLOW ATMOSPHERE TO STABILIZE. TWEAKED LOWS TONIGHT UP A LITTLE AS LOW LEVEL MOISTURE STILL LOOKS PLENTIFUL...CLOUD COVER WILL INHIBIT COOLING...AND CAA NOT REAL STRONG. OTHERWISE...TWEAKED WINDS AS SKY GRIDS ALREADY CLOUDY. .LONG TERM... UPPER LVL TROF AXIS WILL BE JUST EXITING THE SERN FA BY 12Z... FOLLOWED CLOSE BEHIND BY SUBSIDENCE/CLEARING SKIES. H85 TEMPS ARE PROGGED TO CLIMB AROUND 8 DEG C OVR THE NEXT 24 HRS AND W/EXPECTED INSOLATION...MON/S HIGHS SHOULD REBOUND NICELY TO NEAR NORMAL. MON EVENING...AS A SECONDARY SHRTWV MOVES INTO THE MID MISSISSIPPI VALLEY...BACK-DOORING A WEAK COLD FRONT INTO THE KMAF AREA BY 03Z. FRONT CONTINUES TO LOOK WEAK...AND BEST LWR LVL MSTR TO THE E...SO WILL KEEP SLIGHT CHC CONVECTION CONFINED TO THE NERN ZONES...AND QPFS LIGHT. EXPECT THIS FRONT TO HAVE NO EFFECT ON TEMPS TUE...WHICH SHUD CLIMB TO AOA NRML UNDER NW FLOW ALOFT. TUE NIGHT...ANOTHER SHRTWV DIVES OUT OF CANADA INTO THE GREAT LAKES REGION...AND ATTEMPTS TO BRING ANOTHER WEAKER FRONT INTO THE AREA. THIS FEATURE IS BARELY NOTICEABLE IN THE MODELS...AND W/MSTR LACKING...BEST PRECIP CHANCES WILL BE BEST JUST E OF THE FA. DYNAMICS WILL BE SORELY LACKING. WED SHOULD BE CONTINUED DRY AND WARM...W/PROGGED DOWNSLOPE WRLY SFC WINDS KEEPING BETTER MSTR TO THE E. ON THU...MODELS BEGIN TO DIVERGE DRASTICALLY IN THEIR SOLNS. GFS FM 00Z YESTERDAY WAS TRYING TO DEVELOP AN UPPER LVL RIDGE OVER THE AREA...WHILE THE LATEST RUN AND NEWEST EUROPEAN RUN KEEP THE FLOW IN A MORE ZONAL REGIME. LATEST GFS RUN DOES SHOW DECENT GULF MSTR RETURN THU NIGHT...PUSHING THE 50 DEG F SFC ISODROSOTHERM TO KCNM BY 12Z FRI. BOTH THE GFS AND EUROPEAN ADVERTISE SUBTLE SHRTWVS IN ZONAL FLOW THAT COULD TAP INTO THIS INCREASED PBL MSTR...BUT W/THE WEAKNESS OF THESE FEATURES...TIMING DIFFERENCES...AND MENIAL DYNAMICS...CANNOT JUSTIFY PINPOINTING AN EVENT LATER IN THE WEEK ATTM. FRI AND BEYOND...OLD GFS AND THE NEW EUROPEAN DIVERGE EVEN FURTHER...W/THE GFS DEVELOPING A TROF OVR THE AREA SAT. EUROPEAN HINTS AT SHRTWVS...BUT NOT NEAR AS DRAMATICALLY. GIVEN THE LATEST 12Z GFS COMING MORE IN LINE W/THE EUROPEAN...WHICH HAS BEEN MORE CONSISTENT RUN-TO-RUN...WILL OPT FOR THE DRIER/MORE ZONAL SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 47 75 52 74 / 10 0 20 0 CARLSBAD NM 43 78 48 77 / 10 0 0 0 DRYDEN TX 51 72 54 80 / 40 0 0 0 FORT STOCKTON TX 52 77 55 80 / 30 0 0 0 GUADALUPE PASS TX 44 69 52 73 / 20 0 0 0 HOBBS NM 45 75 45 73 / 10 0 20 0 MARFA TX 39 71 44 75 / 40 0 0 0 MIDLAND INTL AIRPORT TX 50 72 49 73 / 10 0 20 0 ODESSA TX 51 71 49 72 / 10 0 20 0 WINK TX 51 73 51 74 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/44
Hazardous weather outlook, Mar 14, 2:30 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CST SUN MAR 14 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CST (130 PM MST) SUN MAR 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION INTO THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL THIS AFTERNOON AND EVENING. HEAVY RAINFALL ON THE ORDER OF TWO TO THREE INCHES WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS LOW LEVEL MOISTURE IS ABUNDANT AND STORM MOTION WILL BE SLOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.
In the hours before
Local storm report, Mar 14, 2:44 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST SUN MAR 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 17 W MARFA 30.31N 104.31W
03/14/2004 0.88 INCH PRESIDIO TX TRAINED SPOTTER
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 12:24 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 51 min |
| Mar 14, 1:41 PM CST | Severe Thunderstorm Warning | MAF | Jeff Davis | 49 min |
| Mar 14, 2:02 PM CST | Severe Thunderstorm Warning | MAF | Presidio | 58 min |
| Mar 14, 3:42 PM CST | Flash Flood Warning | MAF | Presidio | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.